Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 251, NWS Midland/Odessa, TX

October 5, 2002Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2002, 9:12 PM CDT for Reeves County, Texas. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2002, 9:12 PM CDT (02:12 UTC)
Expired
Oct 5, 2002, 10:30 PM CDT
In force
78 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 10:18 PM CDTHail 1Seminole, TXA severe thunderstorm produced large hail to the size of quarters in western Gaines County. No damage was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS54 KMAF 060212
SVRMAF
TXC389-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT SAT OCT 5 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 945 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES WEST OF ORLA...OR ABOUT 31 MILES WEST
  OF MENTONE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  RED BLUFF AND ORLA

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM.  TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3192 10403 3164 10406 3161 10380 3188 10383
          3187 10388 3192 10392

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:50 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Oct 5, 2:50 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT OCT 5 2002

SOUTHWESTERLY FLOW ALOFT OVER SOUTHWEST TEXAS TODAY WITH SOUTH TO
SOUTHEASTERLY FLOW AT THE LOWER LEVELS WHICH BROUGHT THE MOISTURE
NORTHWARD AND OUR LOW CLOUDS INTO THE AREA THIS MORNING.  SOME OF
THESE CLOUDS ARE STILL HANGING ON OVER THE NORTHERN COUNTIES OF OUR
CWA.  GENERALLY SOUTHEAST FLOW AT THE SURFACE WITH TEMPERATURES
WARMING UP NICELY.

DIFFUSE SFC FRONT PUSHING BACK NORTH THIS AFTERNOON...AS THE
DEWPOINT AT KMAF AT 19Z WAS 60F WITH A SOUTHEAST WIND.  TONIGHT...
MOISTURE WILL AGAIN SURGE NORTHWARD AS AN 850MB LLJ OF 30 TO 40 KT
LOOKS TO SET UP OVER OUR AREA.  NOT AS CONFIDENT ABOUT CHANCES FOR
SHOWERS AND TSTMS TONIGHT AS I AM FOR TOMORROW WITH THE APPROACH OF
THE FRONT AND MOISTURE IN PLACE DUE TO THE 850MB OVERNIGHT LLJ.  MAY
DROP THE OVERNIGHT POPS TO ISOLATED ACROSS THE NORTHERN ZONES...WILL
TAKE A CLOSER LOOK AND DECIDE LATER.

FOR SUNDAY...WE WILL HAVE THE MOISTURE IN PLACE AND THE APPROACH OF
A FRONT TO HELP SET OFF SHOWERS AND THUNDERSTORMS OVER THE AREA.
BUT DYNAMICS ARE LACKING A LITTLE BIT WITH THE NORTHERN STREAM
TROUGH MOVING QUICKLY AWAY FROM THE AREA...AND THE CUTOFF LOW TO
OUR SOUTHWEST STILL JUST SITTING OUT OVER THE BAJA.  CANNOT IGNORE
AT LEAST A SLIGHT CHANCE FOR TOMORROW.  RAIN CHANCES WILL INCREASE
OVERNIGHT SUNDAY NIGHT AND INTO MONDAY AS THE BAJA LOW SLOWLY BEGINS
TO MOVE EAST AND OPEN UP.  AS THIS MID/UPPER LOW APPROACHES
OROGRAPHIC LIFT WILL ALSO BE TAKING PLACE WHICH WILL CONTINUE
TO INCREASE THE CHANCES FOR PRECIPITATION ALONG AND NEAR THE
MOUNTAINOUS AREAS IN OUR WESTERN ZONES ESPECIALLY.  HOWEVER...WILL
NOT MAKE ANY BIG CHANGES IN POPS FOR THAT TIME PERIOD JUST YET.  AS
THE LOW OPENS UP AND LIFTS NORTHEAST INTO THE TUESDAY TIME PERIOD...
WE COULD STILL HAVE A DECENT CHANCE AT RAIN...THIS TIME MAINLY OVER
THE NORTHEASTERN PORTIONS OF THE CWA.

INTO THE EXTENDED...AVN WANTS TO HANG ON TO THE MOISTURE AND LIGHT
PRECIP.  MAY ADJUST TEMPS AND CLOUD-COVER A TAD FOR THIS ON WEDNESDAY
ACROSS THE AREA.  AFTER THAT WILL GO WITH THE CURRENT EXTENDED AS IS.

PRELIMINARY FORECAST NUMBERS...

MAF  62/82/52/75    123
LSA  59/77/51/72    123
6R6  65/85/57/78    233
MRF  55/79/50/72    223
CNM  59/81/52/70    123

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Oct 5, 9:06 PM CDT, 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT SAT OCT 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.THROUGH TONIGHT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT OVER
SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN OF WEST
TEXAS.  LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A PECOS...ODESSA...TO
LAMESA LINE.

.SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:31 PM CDTSevere Thunderstorm WarningMAFCulberson74 min
Oct 5, 9:46 PM CDTSevere Thunderstorm WarningMAFReeves89 min
Oct 5, 9:48 PM CDTSevere Thunderstorm WarningMAFGaines21 hr
Oct 5, 10:28 PM CDTSevere Thunderstorm WarningMAFGaines66 hr
Oct 6, 6:15 PM CDTSevere Thunderstorm WarningMAFMidland47 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.